Minnesota, 2014

Hail and Damaging Wind in Minnesota, July 26, 2014

July 26, 2014 · NWS MPX · 11 events in 4 counties and zones

A severe thunderstorm developed during the afternoon across central Minnesota west of Cushing. This storm produced an area of large hail, mainly quarter size, from near Cushing, east-southeast across northern Morrison to northern Mille Lacs, to central Kanabec County before moving into western Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A severe thunderstorm developed during the afternoon across central Minnesota west of Cushing. This storm produced an area of large hail, mainly quarter size, from near Cushing, east-southeast across northern Morrison to northern Mille Lacs, to central Kanabec County before moving into western Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 26, 2:22 PM CST, 29 minutes earlier.

Area forecast discussion, Jul 26, 2:22 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
322 PM CDT SAT JUL 26 2014

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 250 PM CDT SAT JUL 26 2014

SHORT TERM CONCERNS REMAIN THUNDER THREAT TONIGHT AND COVERAGE OF
SHOWERS AND ISOLATED THUNDER SUNDAY.

WESTERLY WINDS MOVING OUT AHEAD OF THE SURFACE FRONT OVER THE
EASTERN DAKOTAS...MOVING INTO WEST CENTRAL MN NOW.  SOME MOISTURE
CONVERGENCE ALONG THE BOUNDARY...AS DEPICTED BY THE LATEST
MESOSCALE ANALYSIS AR 19Z. SOME HEAVIER CUMULUS INDICATED AND
WEAK RADAR RETURNS NORTH OF KAXN. STILL COULD SEE AN
ISOLATED/WIDELY SCATTERED THUNDERSTORM ALONG THIS BOUNDARY AS IT
MOVES INTO WESTERN WISCONSIN AFTER 00Z SUN. WILL CARRY SOME LOW
POPS WITH THIS FEATURE EAST INTO WISCONSIN THIS EVENING.

COOLER AND DRIER AIR WORKS SOUTHEAST OVER THE REGION INTO SUNDAY
AS THE UPPER LOW MOVES INTO NORTHWEST WISCONSIN. COLD POOL
SHOWERS AND ISOLATED THUNDER EXPECTED TO DEVELOP AS WELL....MAINLY
IN THE AFTERNOON. TEMPERATURES EXPECTED TO STRUGGLE INTO THE
LOW/MID 70S OVER MOST OF THE REGION. STRONG NORTHWEST WINDS SHOULD
ALSO DEVELOP ESPECIALLY ACROSS THE WESTERN PORTION OF THE CWA.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 250 PM CDT SAT JUL 26 2014

NORTHWEST FLOW ALOFT WILL TAKE HOLD STARTING SUN NIGHT AS A CUTOFF
LOW OVER THE GREAT LAKES SHIFTS OFF TO THE E ALONG WITH ITS SFC
LOW PRES CENTER REFLECTION. THIS WILL DRAG ANY PRECIPITATION OFF
TO THE E...STARTING A PROLONGED DRIER AND COOLER LONGER RANGE
PERIOD. MODIFIED CANADIAN HIGH PRESSURE WILL SETTLE OVER THE
REGION STARTING MONDAY AND LAST THRU WEDNESDAY...PROMOTING MOSTLY
CLEAR AND BELOW-NORMAL TEMPERATURES OVER THE AREA. 12Z GFS DOES
ATTEMPT TO SPIT OUT A HUNDREDTH HERE AND THERE...BUT WITH
VIRTUALLY NO UPPER LEVEL SUPPORT AND SFC HIGH PRES ENTRENCHED OVER
THE AREA...AM DISCOUNTING THIS. IN FACT...THE ONLY PERIOD HAVING
MENTION OF PRECIP IS THU DURING THE DAY AS A SHORTWAVE TROF
DISTURBANCE ALOFT FORMS OVER LAKE SUPERIOR AND DRIFTS
SWD...ALLOWING ISOLD SHWRS/TSTMS TO DEVELOP OVER NW WI AND DRIFT
TO THE S INTO ERN AND SRN MN INTO WRN WI. SFC HIGH PRES LOOKS TO
REASSERT ITSELF FOR FRI AND SAT WITH CONTINUED NW FLOW
ALOFT...AGAIN RESULTING IN ADDITIONAL DRYING OUT TIME AND
TEMPERATURES STILL RUNNING BELOW NORMAL.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1212 PM CDT SAT JUL 26 2014

SFC FRONT MOVING EAST THIS AFTERNOON WITH CHANCE OF THUNDER
ASSOCIATED. BELIEVE WILL BE WIDELY SCT ALONG THE BOUNDARY. MAY
BECOME A BIT MORE ORGANIZED AS IT MOVES INTO WC WISCONSIN INTO THE
OVERNIGHT. EXPECT VFR CONDITIONS WITH CHC MVFR WITH THUNDER.
THEN LOWER MVFR CIGS WILL DEVELOP LATE TONIGHT IN THE NORTHWEST
AREA AND SPREAD SOUTHEAST THROUGH 12-14Z SUNDAY. SHRA WILL BE
POSSIBLE AS THE UPPER LOW DROPS SOUTHEAST WITH COLD POOL. WINDS
EXPECTED TO BECOME MORE S-SW AHEAD OF FRONT AND THEN W-NW AND
INCREASE/BECOME GUSTY INTO SUNDAY.

KMSP...
VFR WITH SMALL CHANCE MVFR/TSRA 00Z-03Z. THEN MVFR CIGS ARE
EXPECTED TO DROP SOUTHEAST LATE TONIGHT AND INTO SUNDAY AS UPPER
LOW DROPS MOVES THROUGH. SHRA THREAT ALSO DEVELOPS DURING THE
MORNING. S-SW WINDS DEVELOPING AHEAD OF SFC FRONT. THAT MOVES
THROUGH THE EVENING WITH W-NW WINDS DEVELOPING...INCREASING AND
GUSTY DURING THE DAY.

/OUTLOOK FOR KMSP/
MON...VFR. WINDS N AT 5KTS.
TUE...VFR. WINDS NAT 10KTS.
WED...VFR. WINDS N AT 5KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...DWE
LONG TERM...JPC
AVIATION...DWE
Hazardous weather outlook, Jul 26, 11:37 AM CST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1237 PM CDT SAT JUL 26 2014

MNZ041-042-047>049-054>058-064-065-073-271200-
DOUGLAS-TODD-STEVENS-POPE-STEARNS-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-YELLOW MEDICINE-RENVILLE-REDWOOD-
1237 PM CDT SAT JUL 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ISOLATED THUNDERSTORMS IS POSSIBLE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ043>045-050>053-059>063-066>070-074>078-082>085-091>093-
WIZ014>016-023>028-271200-
MORRISON-MILLE LACS-KANABEC-BENTON-SHERBURNE-ISANTI-CHISAGO-
WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-MCLEOD-SIBLEY-CARVER-
SCOTT-DAKOTA-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-
BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-
RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
1237 PM CDT SAT JUL 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS CENTRAL MINNESOTA...AND INTO WEST CENTRAL
WISCONSIN OVERNIGHT. THE SEVERE WEATHER POTENTIAL IS LOW AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 26, 2:04 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
304 PM CDT SAT JUL 26 2014

MNZ042-262100-
TODD-
304 PM CDT SAT JUL 26 2014

AT 300 PM CDT...RADAR INDICATED ISOLATED THUNDERSTORMS WERE RAPIDLY
DEVELOPING 7 MILES NORTHEAST OF PARKERS PRAIRIE. THESE STORMS WERE
MOVING EAST AT 15 MPH.

WINDS UP TO 30 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  BERTHA.
  EAGLE BEND.
  CLARISSA.
  PHILBROOK.

LAT...LON 4634 9466 4608 9466 4611 9515 4629 9517
      4631 9516
TIME...MOT...LOC 2004Z 270DEG 12KT 4621 9519

CARLYON
Special weather statement, Jul 26, 2:26 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
326 PM CDT SAT JUL 26 2014

MNZ054-056-064-262115-
CHIPPEWA-LAC QUI PARLE-YELLOW MEDICINE-
326 PM CDT SAT JUL 26 2014

AT 324 PM CDT...RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY
DEVELOPING 9 MILES SOUTHWEST OF MADISON...OR 11 MILES NORTHEAST OF
GARY. THESE STORMS WERE MOVING EAST AT 35 MPH.

WINDS UP TO 30 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  FLORIDA CREEK WILDLIFE MANAGEMENT AREA.
  MADISON AIRPORT.
  PROVIDENCE.
  DAWSON.
  BOYD.
  WATSON.

LAT...LON 4504 9557 4479 9556 4480 9639 4498 9640
TIME...MOT...LOC 2026Z 268DEG 30KT 4490 9626

CARLYON
Special weather statement, Jul 26, 2:32 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
332 PM CDT SAT JUL 26 2014

MNZ042-043-262100-
MORRISON-TODD-
332 PM CDT SAT JUL 26 2014

...THUNDERSTORMS MOVING OVER MORRISON AND TODD COUNTIES THROUGH 400
PM CDT...

AT 329 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 12 MILES SOUTH OF STAPLES. THIS STORM WAS MOVING EAST AT
35 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CUSHING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4628 9435 4625 9436 4623 9438 4619 9437
      4607 9438 4615 9499 4627 9496
TIME...MOT...LOC 2032Z 274DEG 29KT 4620 9487

JLT
Special weather statement, Jul 26, 2:46 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
346 PM CDT SAT JUL 26 2014

MNZ042-043-262115-
MORRISON-TODD-
346 PM CDT SAT JUL 26 2014

...THUNDERSTORMS MOVING OVER MORRISON AND TODD COUNTIES THROUGH 415
PM CDT...

AT 345 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 13 MILES SOUTH OF STAPLES. THIS STORM WAS MOVING EAST AT
35 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CUSHING.
  CAMP RIPLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4627 9433 4623 9438 4616 9436 4616 9430
      4607 9430 4613 9482 4627 9479 4628 9433
TIME...MOT...LOC 2047Z 274DEG 29KT 4619 9469

JLT

The radar

The Minneapolis radar (KMPX), 175 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Todd

When
July 26, 2:51 PM CST
Where
Todd County, 5.04 mi SE of Philbrook
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.220, -94.660

Hail, Morrison

When
July 26, 2:55 PM CST
Where
Morrison County, 1.06 mi N of Cushing
Measured
1 in hail
Reported by
Public
Coordinates
46.165, -94.583

Hail, Morrison

When
July 26, 3:30 PM CST
Where
Morrison County, 4.79 mi W of Harding
Measured
1 in hail
Reported by
Public
Coordinates
46.120, -94.150

Hail, Mille Lacs

When
July 26, 4:18 PM CST
Where
Mille Lacs County, 0.69 mi S of Onamia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.070, -93.670

Hail, Mille Lacs

When
July 26, 4:18 PM CST
Where
Mille Lacs County, 0.48 mi W of Onamia
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
46.080, -93.680

Hail, Mille Lacs

When
July 26, 4:45 PM CST
Where
Mille Lacs County, 2.43 mi S of Onamia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.045, -93.663

Hail, Mille Lacs

When
July 26, 4:45 PM CST
Where
Mille Lacs County, 2.76 mi S of Onamia
Measured
1 in hail
Reported by
Public
Coordinates
46.040, -93.670

Hail, Kanabec

When
July 26, 5:13 PM CST
Where
Kanabec County, 5.4 mi SSW of Warman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.000, -93.330

Hail, Kanabec

When
July 26, 5:15 PM CST
Where
Kanabec County, 6.22 mi S of Warman
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.980, -93.280

Thunderstorm Wind, Kanabec

When
July 26, 5:20 PM CST
Where
Kanabec County, 4.39 mi NNW of Mora
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.940, -93.330

Several large tree limbs, 5 to 6 inches in diameter, were blown down south of Knife Lake on Jade Street.

Hail, Kanabec

When
July 26, 5:25 PM CST
Where
Kanabec County, 3.17 mi NW of Quamba
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.950, -93.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523176, 523183, 523228, 523177, 523178, 523179, 523220, 523229, 523181, 523219, 523182.